What can be done about bad Belotero placement and worsening of tear trough area? (Photo)

I always end up with the Tyndall Effect, so my PS suggested Beletoro for the tear troughs. It's horrible. The bruising from the injection lasted about a week but even worse now: the placement is ABOVE the tear trough and it's left an unsightly mark that accentuates already sunken eyes (previously fixed with voluma but with Tyndall effect). Why did this happen; what can be done? He also treated the right under eye area with Botox and now it sags. Is this just a fluke or is he a bad injector?

Doctor Answers 10

Belotero To Tear Trough

This happens to some people, its a common reaction.  I suggest reversing it with hyaluronidase and then putting in a different filler like Restylane silk with cannula technique.  Best, Dr. Emer.


Los Angeles Dermatologic Surgeon
4.9 out of 5 stars 165 reviews

Belotero in the tear trough

Voluma should not be used in the tear trough, and it should not be used so close to the skin that it can be seen. Voluma should be used much deeper. If Botox is used incorrectly under the eye area, it will weaken the orbicularis muscle and as you said, and cause the outside part of the lower eyelid to sag. Belotero is great around the eyes. You have such an obviously large elevation though, it seems almost unlikely to be from Belotero. Maybe it is still swelling from Voluma or edema or fat prolapse. At this point, I would recommend speaking with your surgeon to share your concerns. It might be prudent to get a second opinion from an Oculo-Plastic surgeon in your area that has experience with fillers around the eyes before doing anything further. Hylenex is an enzyme that will break up both Voluma and Belotero, which might help with the elevation. Once the affect of Botox has worn off, the sagging of the lower eyelid should improve. Good Luck!

Dan Landmann, MD
Ridgewood Oculoplastic Surgeon
5.0 out of 5 stars 34 reviews

Bad Belotero Injections

How long ago were your injections done? If it has been more than 2 weeks , then this is most likely too much product placed in an incorrect location as opposed to swelling. The best thing to do at this point is to have the filler dissolved with Hyaluronidase. The Tyndall effect occurs because the Hyaluronic Acid filler is placed too superficially. In experienced hands this should not happen. 

Michael A. Zadeh, MD, FACS
Sherman Oaks General Surgeon
5.0 out of 5 stars 9 reviews

Improving lumpiness from injection under the eyes

Injecting some hyaluronidase in the area will remove part of the belotero and improve its appearance. Have it done in stages and follow it over a few weeks. The injections are straight forward and are placed into the lumpy areas. Hyaluronidase dissolves the filler, which will improve the appearance. 

Dilip D. Madnani, MD, FACS
New York Facial Plastic Surgeon
4.8 out of 5 stars 78 reviews

Belotero can be reversed

If you are unsatisfied with your Belotero treatment, the product can be dissolved with an injection of a hyaluronidase such as Vitrase.  All cosmetic clinics should stock a supply of this medication and it is a relatively simple procedure to perform.


On the other hand, during the first 5-7 days post treatment, there can be some swelling or contour irregularity that will even out with a bit more time.  If you are still within this period, there's still some hope for improvement with just waiting.


Botox directly under the eye is an off-label use that can be performed but should be reserved only for experienced injectors.

Hope this helps and good luck!

Douglas Wu, MD
San Diego Dermatologist
5.0 out of 5 stars 37 reviews

Tear trough filler

This is one of the hardest areas to fill well.  You also have what appears like very thin skin.  I would dissolve the product and reevaluate.  The product is too high as you have said.  You can also have the injector dissolve only the superficial portion of the filler to try and create a smoother contour.  The juvaderm products also absorb alot more water and are more likely to lead to chronic swelling.

Chad Zatezalo, MD
Chevy Chase Oculoplastic Surgeon
5.0 out of 5 stars 1 review

Belotero and Lumpiness

It appears as if you have too much filler placed too superficially in the photo and you need to have it removed with Vitrase.  Best, Dr. Green

Fat Grafting or a Blepharoplasty

"If I have a hammer - the world is a nail!"
Many physicians are comfortable injecting Hyaluronic Acid fillers under the eyes and in the tear troughs. However, when reviewing the patient complaints on this website, many are complaining of the lumps and bumps that they see. The truth is that almost all HA fillers are too cohesive to get a smooth natural result under the eyes and for those that are happy, the volume replacement is small.
The best treatment for tear troughs is fat injections. Fat is replacing fat that was lost to gravity and age.
Now with microcannulas the results are less traumatic and more predictable.
In your case, fat grafting or a blepharoplasty are the right choices. Good Luck!

Robert M. Freund, MD
New York Plastic Surgeon
4.8 out of 5 stars 30 reviews

Boletero undesirable effect

Thank you for your question.  I would recommend that you revisit with your PS and discuss the option of using hyaluronidase, an enzyme that can dissolve the Belotero that was placed.  Sometimes, when combining Botox under the eyes and fillers can place someone at increased risk of edema which can result in prolonged swelling under the eyes.

Under eye hollows #Belotero

I am so sorry that you are experiencing this but there is a solution.  The bruising occurs and it occurs frequently so there is not much to do about that, but the incorrect placement of belotero can be reversed with hyaluronidase injections in the area.  Good luck

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.